Advertisement

aequationes mathematicae

, Volume 27, Issue 1, pp 49–56 | Cite as

A Laplace-like method for solving linear difference equations

  • A. Gameiro Pais
Research Papers

Abstract

This paper is concerned with the problem of solving linear difference equations of ordern with constant coefficients and with given initial conditions in which the variable runs not only through the integers but over ℝ. The main idea is the introduction of a suitable commutative ring of functions with discrete convolution as multiplication rule which works, although it is not a field. The existence of inverses is studied and, after the introduction of suitable functions, the problem is reduced by means of a Laplace-like relation to an algebraic equation. Examples of application are given. Finally some remarks make the connection with the Operational Calculus of Mikusinski and with the Operational Calculus of Fenyö. The advantages of this method lie in the fact that it is applicable to functions others than the step functions, in its simplicity from the theoretical point of view, in its usefulness even when computation is required and in its formal similarity to the classical treatment of linear differential equations with constant coefficients.

AMS (1980) subject classification

Primary 39A10 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Fenyö, I.,Eine neue Methode zur Lösung von Differenzengleichungen nebst Anwendungen. Period. Math.3 (1959), 135–151.Google Scholar
  2. [2]
    Mikusínski, J.,Operational calculus. Pergamon Press, Oxford-London-Edinburgh-New York-Toronto-Sydney-Paris-Braunschweig, 1967, pp. 99–126, 158–165, 342–344.Google Scholar

Copyright information

© Birkhäuser Verlag 1984

Authors and Affiliations

  • A. Gameiro Pais
    • 1
  1. 1.Centro de Matemática e Applicações FundamentaisLisboaPortugal

Personalised recommendations